MAUDE Adverse Event Report: BARD ACCESS SYSTEMS 4 FR SL POWERPICC WITH TLS, MAXIMAL BARRIER PRECAUTION KIT; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS 4 FR SL POWERPICC WITH TLS, MAXIMAL BARRIER PRECAUTION KIT; PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Catalog Number 9174108D
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of reaw0754 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
Per sales rep, the primary nurse at the facility stated the picc line was leaking at the hub tubing connection.It was reported that the rn noted air in the line when trying to draw blood.No patient injury was reported.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a leaking catheter was confirmed and the cause appeared to be use-related.The product returned for evaluation was one 4fr s/l powerpicc catheter.Usage residues were observed throughout sample.The extension tubing markings were completely worn.The catheter terminated at the 46 cm depth marking.Microscopic inspection of the distal end of the catheter revealed striations typical of a sharp instrument cut.A partially circumferential split was observed at the junction between the extension tubing and the luer hub.An attempt to infuse water through the sample using a 12 ml syringe revealed the sample to be patent; however, a leak was observed emanating from the site of the aforementioned split.During aspiration, primarily air was drawn into the syringe.Tactile inspection of the sample revealed tensile and torsional weakness in the vicinity of the split.Microscopic inspection of the split revealed sharply defined granular edges.The split surfaces exhibited beach marks.The split characteristics and mechanical weakness were typical of material failure due to repetitive stress.The location of the damage suggested that catheter securement, maintenance and access technique may have contributed.
 
Event or Problem Description

Brand Name
4 FR SL POWERPICC WITH TLS, MAXIMAL BARRIER PRECAUTION KIT
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6474185
Report Number3006260740-2017-00380
Device Sequence Number13716767
Product Code LJS
UDI-Device Identifier00801741035555
UDI-Public(01)00801741035555(17)180331(10)REAW0754
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K070996
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 06/23/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Catalogue Number9174108D
Device Lot NumberREAW0754
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/30/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/30/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/07/2017
Supplement Report FDA Received Date06/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age67 YR
Patient Weight110